Hail, Graves
- When
- April 26, 2:28 PM CST
- Where
- Graves County, 0.55 mi E of Lynnville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.570, -88.560
Another mid-level shortwave trough translated quickly eastward across the southern Plains. This feature contributed to a severe weather outbreak in the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Another mid-level shortwave trough translated quickly eastward across the southern Plains. This feature contributed to a severe weather outbreak in the Lower Ohio Valley. A zone of enhanced low-level warm advection near an intensifying low-level jet provided support for rather long-lived supercells. The storms were prolific hail producers, and rotating wall clouds and funnel clouds were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 26, 11:52 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1252 PM CDT TUE APR 26 2011
.DISCUSSION...
ANOTHER ROUND (OR TWO) OF HEAVY RAIN/SEVERE WEATHER IS ON TAP FOR
TONIGHT-TOMORROW...WITH THE ATMOSPHERE TAKING A BRIEF PAUSE TODAY.
THE POWERFUL UPPER LEVEL JET DIVING INTO AND ACROSS THE SOUTHERN
PLAINS STATES WILL RIP AND CURL NORTHWARD ACROSS MO TONIGHT...THEN
TRANSLATE EASTWARD ACROSS THE MID MS VALLEY TOMORROW. THESE 100+KT
WINDS ALOFT WILL HELP FOCUS/ENHANCE SHOWERS/THUNDERSTORMS INTO ANOTHER
POTENTIAL SVR WX OUTBREAK IN THE FORM OF A BOW ECHO/DAMAGING WINDS
AND/OR SPIN-OFF TORNADOES ACROSS OUR AREA. STRONG MID LEVEL
ASCENT RATES MAY AID IN LARGE HAIL DEVELOPMENT AS WELL. IN
ADDITION...HIGH PW'S AND ABUNDANT LOW LEVEL MOISTURE FUELING WILL
RESULT IN MAX PRECIP EFFICIENCY STORMS...PRODUCING ANOTHER 2-4"
SWATH ACROSS THE AREA...WITH LOCALLY UPWARDS TO 5-6" NOT OUT OF
THE QUESTION. THIS IS IN ADDITION TO ALL THE ALREADY FALLEN RAIN
ON FULLY SATURATED GROUNDS...WITH STORM TOTAL PCPN ESTIMATES
RANGING FROM 3-4" ON THE LOW END ACROSS PORTIONS OF WESTERN
KENTUCKY...TO 10-12" ON THE HIGH END ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. THE ONLY
ENCOURAGEMENT FROM THE HIGH PRECIP ZONE TO COME IS IT MAY FALL
HEAVIEST OVER WESTERN KY/ESP THE PENNYRILE...WHERE TO DATE THE
RELATIVELY LOWER TOTALS HAVE OCCURRED. STILL ALL GROUNDS ARE
SATURATED AND THE FLASH FLOOD WATCH DEFINITIVELY CONTINUES THRU
00Z THURSDAY.
ONE OTHER COMPONENT OF THE INCOMING SYSTEM PARTICULARLY LATE
TONIGHT...THRU TOMORROW AND TOMORROW NIGHT...IS THE LIFT OF THE
DEEPENING SURFACE LOW/ITS TRACK AND THE INCREASED PRESSURE GRADIENT
THAT WILL ACCOMPANY IT. BELIEVE WIND SPEEDS AND GUSTS MAY APPROACH
ADVISORY CRITERIA ACROSS MUCH OF THE AREA...WILL CONTINUE TO
OUTLOOK ON HWO AND HEADLINE IF NECESSARY.
RELIEF OCCURS THURSDAY AND FRIDAY THOUGH A SMALL CHANCE BROUGHT
SOUTH FROM THE PARENT UPPER LEVEL CYCLONE MAY BE POSSIBLE IN
NORTHEASTERN REACHES OF THE FA...QPF SHOULD BE LIGHT. THE NEXT
MORE SIGNIFICANT CHANCE OF PRECIP WILL PAUSE UNTIL SAT PM/SAT
NIGHT/SUNDAY...WHEN ANOTHER BOUNDARY SINKS IN AND STALLS BEFORE
MOVING OUT ON MONDAY. WE'VE RAISED POPS SLIGHTLY IN THIS TIME
FRAME TO ACCOUNT FOR ITS LIKELIHOOD.
&&
.AVIATION...
PREDOMINANT MVFR CONDITIONS WILL PERSIST INTO THE MID AFTERNOON
HOURS. A BREAK IN THE MVFR DECK MAY OCCUR BY MID TO LATE AFTERNOON.
EXPECT CONVECTION TO REDEVELOP BY LATE AFTERNOON AND EARLY EVENING
OVER THE SOUTH. THIS ACTIVITY WILL SPREAD NORTHWARD TO ENCOMPASS THE
ENTIRE REGION BY MIDNIGHT. STRONG THUNDERSTORMS WITH MVFR AND
OCCASIONAL CONDITIONS ARE POSSIBLE OVERNIGHT INTO WEDNESDAY
MORNING...ESPECIALLY IN THE SOUTHEAST.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 322 PM CDT TUE APR 26 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 322 PM CDT TUE APR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT. PLEASE REFER TO THE FLASH FLOOD PRODUCT AND ANY OF THE NUMEROUS ONGOING AREAL FLOOD WARNINGS FOR MORE INFORMATION REGARDING THIS VERY DANGEROUS FLOODING SITUATION. REFER TO THE FLASH FLOOD WARNINGS AND STATEMENTS FOR BUTLER COUNTY MISSOURI REGARDING THE RISK OF THE LEVEE NEAR POPLAR BLUFF. THE STORM PREDICTION CENTER OUTLOOKS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR FAR SOUTHEAST MISSOURI AND FAR SOUTHWEST KENTUCKY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER OF THE REGION...THROUGH TONIGHT. A PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IS IN EFFECT FOR MUCH OF WESTERN KENTUCKY...AND A PORTION OF SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS...UNTIL 1000 PM. REFER TO THE WATCH FOR MORE DETAILS. THERE WILL BE TWO PRIMARY ROUNDS OF WEATHER TONIGHT. THE FIRST ROUND WILL BE WITH A WARM FRONT THAT DEVELOPS AND LIFTS NORTH OUT OF ARKANSAS. LARGE HAIL AND TORNADOES WILL BE THE PRIMARY SEVERE WEATHER HAZARDS ASSOCIATED WITH THIS SYSTEM...WITH THE HIGHEST THREAT TIME PERIOD BEING THROUGH THE EVENING HOURS. THEN LATER TONIGHT...ANOTHER ROUND OF POTENTIAL SEVERE WEATHER WILL HIT...AS THE ENTIRE STORM SYSTEM EVOLVES AND SWEEPS ACROSS THE REGION. A BOW ECHO WITH DAMAGING WINDS AND TORNADOES WILL BE THE PRIMARY SEVERE HAZARDS LATE TONIGHT. WITH BOTH ROUNDS...ANOTHER 2 TO 4 INCHES OF HEAVY RAINS CAN BE EXPECTED...WITH UPWARDS TO 5 OR 6 INCHES LOCALLY A POSSIBILITY...ESPECIALLY IN WESTERN KENTUCKY AND SPECIFICALLY IN THE PENNYRILE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER FLOODING WILL CONTINUE THROUGH THE WEEK. A FLASH FLOOD WATCH CONTINUES THROUGH WEDNESDAY AFTERNOON. THIS IS A PARTICULARLY DANGEROUS SITUATION. PLEASE REFER TO THE FLASH FLOOD PRODUCT AND ANY ONGOING AREAL FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. THE MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY... MAINLY OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL. SOME RIVER CRESTS MAY CHALLENGE HISTORICAL VALUES. FOR MORE INFORMATION...PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT OUR WEB PAGE AT WEATHER.GOV/PAH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THE TORNADO WATCH. SPOTTER ACTIVATION IS LIKEWISE EXPECTED LATER TONIGHT.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT TUE APR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 1 W MURRAY 36.61N 88.33W
04/26/2011 M101 MPH CALLOWAY KY MESONET
KY MESONET MEASURED 101 MPH WIND GUST.
&&
CWThe Paducah radar (KPAH), 59 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
27 hail, 3 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.
This golf-ball size hail occurred at mile-marker 14 on the West Kentucky Parkway.
This hailstorm continued northeast across Benton toward the Draffenville area.
This golf-ball size hail came from the same storm that struck the Benton area. The hail swath proceeded northeast toward Gilbertsville.
Hail slightly larger than golf balls came from this storm, which had already tracked northeast across the Benton and Draffenville areas.
Quarter-size hail occurred at several locations in the west central and southwest part of Marshall County. This large hail continued east-northeast toward the Benton area.
Hail nearly the size of golf balls occurred with a severe thunderstorm in the northwest part of the county.
Hail up to the size of golf balls occurred with this severe storm, which earlier produced large hail in the southwest and west central part of the county. The largest hail was just south of the Benton city limits.
The large hail was associated with the same storm that tracked near and just south of Benton.
Golf-ball size hail fell on U.S. Highway 60 between Smithland and Ledbetter. This was the same storm that produced large hail in northwest Marshall County.
Tree limbs were blown down by this very short, weak tornado. The tornado was witnessed by a trained spotter. Peak winds were estimated near 65 mph.
Golf-ball size hail was observed from the Dawson Springs area to the St. Charles area.
Tree limbs were blown down, along with small signs. This very brief tornado, which was witnessed by trained spotters, contained estimated winds of 70 mph.
Quarter size hail was observed in Madisonville. Golf-ball size hail was reported at exit 40 on the Pennyrile Parkway. This was the same storm that produced golf-ball size hail in the Dawson Springs and St. Charles areas earlier.
Golf-ball size hail broke windshields and heavily dented vehicles. This was the same storm that produced golf-ball size hail in the Madisonville area earlier.
This large hail was from the same storm that struck the Sacramento area earlier.
The drainage system of the city of Princeton was overwhelmed by torrential rain. Sections of up to 25 streets were shut down. Residents in some of the hardest-hit areas evacuated. A few homes and businesses were affected.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290656, 290657, 290660, 290658, 290661, 290663, 290795, 290664, 290796, 290797, 290798, 290665, 290667, 290668, 290675, 290669, 290682, 290677, 290680, 290690, 290692, 290693, 290694, 290695, 290634, 290696, 290697, 290635, 290700, 290703, 290702, 290704, 296688.